Kentucky, 2013

Tornadoes and Damaging Winds in Kentucky, October 31, 2013

October 31, 2013 · NWS PAH · 16 events in 10 counties and zones

An outbreak of severe thunderstorms and isolated tornadoes occurred ahead of a cold front. Thunderstorms increased in coverage over southeast Missouri and then spread east-northeast into southern Illinois and western Kentucky during the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$754,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An outbreak of severe thunderstorms and isolated tornadoes occurred ahead of a cold front. Thunderstorms increased in coverage over southeast Missouri and then spread east-northeast into southern Illinois and western Kentucky during the late afternoon and evening. A surface low pressure wave over the Ozark Mountain region accelerated eastward in advance of a compact upper-level shortwave over the southern Plains. A mid-level dry slot overspread the surface warm sector, where dew points were in the low to mid 60's. Extremely strong wind shear compensated for weak instability. Strong forcing along the front and a moist low level air mass contributed to a forced line of storms, including some without lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 31, 6:10 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Oct 31, 6:10 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
710 PM CDT Thu Oct 31 2013

.UPDATE...
Updated aviation section.

Vorticity maximum in the mid levels is now punching into wrn parts
of the region, concentrating lift just ahead of it. This has
resulted in a consolidation of showers and tstms into a quasi-linear
convective system (QLCS). We will update the grid forecast again to
reflect this. With anemic mid level lapse rates, tstm activity has
been sporatic at best until the QLCS formed. Most-stable CAPE values
are presently hovering in the 300 j/kg range, and presently it is a
bit uncertain if widespread lightning activity will progress all the
way across the PAH forecast area this evening. Severe wx
possibilities will continue with the line for a few hours.

&&

.SHORT TERM...(This Evening through Saturday night)
ISSUED AT 215 PM CDT THU OCT 31 2013

Wx should become more active here over the next few hours as the
dynamic upper trof ejects ENE from the central Plains, with a cold
front moving into the area this evening. Wind fields are forecast
to strengthen with some weak instability developing as well. As a
result, the severe weather threat is in play, with locally
damaging wind gusts most likely. However a brief tornado or two
cannot be ruled out. PoPs will be high end likely to low end
categorical as overall coverage should be less than what we saw
through the morning hours.

We have seen some impressive gradient wind gusts through the
morning and early afternoon. This may continue from time to time
ahead of the front. Overall though, mostly below Wind Advisory
Criteria.

Should have nearly all of the precip out by 06z or so. Dry weather
is forecast after that as high pressure gradually builds into the
area. In terms of temps, used a blend of GFS and NAM MOS.

.LONG TERM...(Sunday through Thursday)
ISSUED AT 215 PM CDT THU OCT 31 2013

Medium to high confidence with the storm system next week and low
confidence on the exact timing.

High pressure will build into the region at the surface at the start
of the extended with upper level ridging in concert with surface
high. This will provide clear skies Sunday with slightly below
normal temperatures...albeit with plenty of sunshine. Temperatures
will warm up as the high drifts to the east and a trough digs to the
west placing the heartland in a southerly flow. The system next week
seems fairly certain but timing issues persist among the models. The
much slower ECMWF compared to the much faster GFS has prompted pop
mentions for a longer duration than will actually come to fruition.
A strong low level jet of 50 knots will accompany this system. This
combined with showalters nearing zero and k index values >30c will
at least include a chance of elevated thunder. Models do agree on
the system exiting the area by Thursday evening at the latest. Also
pushed back the start time of anything until Tuesday with thunder
chc starting Tuesday night.

&&

.AVIATION...
ISSUED AT 710 PM CDT THU OCT 31 2013

Robust sfc winds are expected to gradually subside overnight to
below 10 kts. However, in addition to lesser convection, a line of
tstms, with a few embedded severe tstms, will progress ewd across
the PAH forecast area this evening, creating brief periods of
MVFR/IFR vsbys and mostly MVFR cigs. A cold front will enter the
region during the evening, providing a wind shift to the west, which
will last through the end of the 00Z TAF period. Generally improving
conditions are expected during the day Fri.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DB
LONG TERM...KH
AVIATION...DB
Hazardous weather outlook, Oct 31, 6:39 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
739 PM CDT THU OCT 31 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-020045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
739 PM CDT THU OCT 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS WILL
CONTINUE TO MOVE EAST ACROSS THE REGION THROUGH THE EVENING HOURS.
A BRIEF TORNADO OR TWO CANNOT BE RULED OUT. LOCALLY HEAVY RAIN
WILL BE PREVALENT WITH MOST STORMS. MOVEMENT OF THE STORMS WILL BE
EAST AT AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS AROUND THE MIDDLE OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED TONIGHT OVER MUCH OF THE
REGION.

In the hours before

Local storm report, Oct 31, 6:34 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
734 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     HARVIELL                36.66N 90.47W
10/31/2013                   BUTLER             MO   EMERGENCY MNGR

            TREES DOWN. LATE REPORT. ADDITIONAL INFORMATION AT 0730
            PM. ROOF BLOWN OFF HOME AND GRAIN BINS DAMAGED.

&&

SMITTY
Local storm report, Oct 31, 6:52 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     CAPE GIRARDEAU          37.31N 89.55W
10/31/2013                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            UPDATE AT 0748 LOCAL. WIDESPREAD SMALL HAIL REPORTED
            ALONG KINGS HWY. HWY 206 AND BLOOMFIELD RD CLOSED DUE TO
            DOWNED HARDWOOD TREES. WINDS ESTIMATED 70 MPH. SLOW
            TRAFFICE ON I55 DUE TO TREE DEBRIS. SEMI-TRACTOR ROLLED
            OVER DUE TO WIND NEAR MILE MARKER 96 ALONG INTERSTATE 55.

&&

SMITTY
Local storm report, Oct 31, 6:59 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
759 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TORNADO          1 S CREAL SPRINGS       37.60N 88.84W
10/31/2013                   WILLIAMSON         IL   LAW ENFORCEMENT

            ...UNCONFIRMED...REPORTED BY OFF DUTY 911 OPERATOR.
            REPORTED WINDS AND RAINS INCREASED AND HEARD THE SOUND OF
            A FREIGHT TRAIN.

&&

SMITTY
Local storm report, Oct 31, 7:05 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
805 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TSTM WND DMG     STONEFORT               37.62N 88.71W
10/31/2013                   SALINE             IL   LAW ENFORCEMENT

            SIGNS BLOWN OFF OF SUPPORT POLES.

&&

SMITTY
Local storm report, Oct 31, 7:11 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
811 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     NON-TSTM WND DMG ST. CHARLES             37.19N 87.56W
10/31/2013                   HOPKINS            KY   TRAINED SPOTTER

            LARGE TREE LIMB BLOWN ONTO MOBILE HOME JUST OUTSIDE OF
            TOWN.

&&

SMITTY
Local storm report, Oct 31, 7:12 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
812 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     2 W HARRISBURG          37.74N 88.59W
10/31/2013  M62 MPH          SALINE             IL   TRAINED SPOTTER

&&

SMITTY

The radar

The Paducah radar (KPAH), 33 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

8 tornado, 8 thunderstorm wind. Local standard time, as filed.

Tornado, Ballard

When
October 31, 7:14 PM CST to 7:15 PM CST
Where
Ballard County, 2.41 mi SSW of Wickliffe to 2.02 mi S of Wickliffe
Rating
EF1
Path length
0.92 mi
Path width
200 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
36.940, -89.101

This tornado crossed the Mississippi River from Mississippi County, Missouri into Ballard County, Kentucky south of Wickliffe. Peak winds were estimated near 100 mph. A power pole was down, and a few trees were uprooted or snapped at a paper mill.

Thunderstorm Wind, Ballard

When
October 31, 7:15 PM CST
Where
Ballard County, Monkeys Eyebrow
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.180, -88.980

Trees were blown down.

Thunderstorm Wind, Carlisle

When
October 31, 7:19 PM CST to 7:20 PM CST
Where
Carlisle County, 3.91 mi ESE of Bardwell to 3.95 mi ESE of Bardwell
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
36.840, -88.960

Severe winds downed a large tree branch approximately 18 inches in diameter from a mature elm tree on the south side of State Route 1377. This tree was 145 yards from the first of two chicken houses which received wind damage to the ridge vent metal covering, along with similar damage to a second and immediately adjacent chicken house. The damage area was about 300 yards long and 70 yards wide.

Tornado, Carlisle

When
October 31, 7:25 PM CST to 7:31 PM CST
Where
Carlisle County, 1.25 mi SSW of Cunningham to 3.93 mi ENE of Cunningham
Rating
EF1
Path length
5.01 mi
Path width
200 yd
Continued into
McCracken, Ky (PAH)
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
36.904, -88.890

The damage began just south of the intersection of U.S. Highway 62 and County Road 1015. At that location, a very large but shallow-rooted tree was uprooted. A glass door to a home was destroyed. This home along with other homes in the immediate area had minor roof and siding damage. A mobile home was blown off its foundation. Two sheds were destroyed. Further northeast, along the south side of U.S. Highway 62, there were several homes with shingles missing and one home with the garage door blown in. On the north side of Highway 62, a large well-built barn sustained partial roof loss. Following U.S. Highway 62 northeast, there were many trees snapped or uprooted, large branches broken off, and bean fields flattened. An amateur radio tower was bent over, and more homes had minor roof damage. A mobile home was flipped over. Peak winds were estimated near 105 mph. The tornado path continued northeast into McCracken County just south of Lovelaceville.

Tornado, Ballard

When
October 31, 7:30 PM CST to 7:31 PM CST
Where
Ballard County, 1.07 mi NE of Blandville to 1.28 mi NE of Blandville
Rating
EF0
Path length
0.22 mi
Path width
70 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
36.961, -88.936

Peak winds were estimated near 80 mph. Large sections of trees were snapped. A mobile home was moved off its foundation.

Tornado, McCracken

When
October 31, 7:31 PM CST to 7:35 PM CST
Where
McCracken County, 4.93 mi W of Melber to 2.63 mi NW of Melber
Rating
EF1
Path length
3.25 mi
Path width
200 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
36.949, -88.819

This tornado crossed from Carlisle County into McCracken County just south of Lovelaceville. Most of the McCracken County portion of the path was through rural wooded areas and fields. Tree damage was noted a few miles east of Lovelaceville. Peak winds were estimated near 105 mph.

Tornado, McCracken

When
October 31, 7:39 PM CST to 7:43 PM CST
Where
McCracken County, 1.22 mi ESE of Melber to 0.79 mi SSE of St Johns
Rating
EF1
Path length
2.15 mi
Path width
225 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.945, -88.709

Peak winds were estimated near 100 mph. The damage began as trees were snapped just east of Melber on County Road 1820. Further northeast, a home near U.S. Highway 45 suffered damage as the garage was blown in and the porch was lifted up and damaged. This caused some damage to an interior wall inside the home. Numerous trees were snapped or uprooted, and tree limbs were broken off. Other homes near U.S. Highway 45 received shingle, siding, and gutter damage. Just south of St. Johns on the east side of Route 45, a camper was blown over and a few more homes had minor roof damage. Trees and tree limbs were blown down.

Tornado, McCracken

When
October 31, 7:48 PM CST to 7:49 PM CST
Where
McCracken County, 0.31 mi SE of Shady Grove to 1.23 mi E of Shady Grove
Rating
EF0
Path length
0.98 mi
Path width
40 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
36.977, -88.516

This tornado, which occurred about a mile southeast of Reidland, contained peak winds near 75 mph. The tornado began along Highway 131. A large tree was uprooted. A very large, semi-rotten tree was split. The top was blown out of a large pine tree and a few other smaller trees. A porch roof was removed.

Tornado, McCracken

When
October 31, 7:50 PM CST to 7:51 PM CST
Where
McCracken County, 0.8 mi WNW of Reidland to 0.39 mi NW of Reidland
Rating
EF1
Path length
0.45 mi
Path width
40 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
37.025, -88.543

Peak winds in this tornado were estimated near 90 mph. Numerous large tree branches approximately one foot in diameter were broken off or split from main tree trunks. One large hardwood tree was completely uprooted. There was shingle damage to several homes.

Thunderstorm Wind, Henderson

When
October 31, 8:00 PM CST
Where
Henderson County, Henderson
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
37.830, -87.580

Two trees were blown down, blocking roads in northern sections of the city. Downed power lines and power outages were also reported in northern sections of the city.

Tornado, Marshall

When
October 31, 8:03 PM CST to 8:04 PM CST
Where
Marshall County, 1.89 mi S of Calvert City to 1.65 mi SSE of Calvert City
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Property damage
$35,000
Reported by
NWS Employee
Coordinates
37.003, -88.349

This tornado occurred on the south side of Calvert City near the intersection of U.S. Highway 62 and the Purchase Parkway. Peak winds were estimated near 85 mph. Metal roofing was removed from about two-thirds of a small strip mall. There was other minor damage to structures, as well. One large tree was uprooted, and limbs were broken on several other trees.

Thunderstorm Wind, Livingston

When
October 31, 8:10 PM CST
Where
Livingston County, 3 mi SW of Iuka
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
37.049, -88.269

One tree and several large limbs were blown down, mainly along Highway 453.

Thunderstorm Wind, Lyon

When
October 31, 8:16 PM CST
Where
Lyon County, 4 mi NNW of Kuttawa
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.123, -88.148

A few tree limbs were blown down, mainly along Highway 295.

Thunderstorm Wind, Calloway

When
October 31, 8:35 PM CST
Where
Calloway County, 3 mi ENE of Faxon
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
36.690, -88.097

A large boat dock, two fishing boats, and two pontoon boats were lifted and flipped upside down into the lake.

Thunderstorm Wind, Daviess

When
October 31, 8:35 PM CST to 8:43 PM CST
Where
Daviess County, Knottsville to Utica
Measured
56 kt (64 mph) measured gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
37.770, -86.900

A large tree was blown down, blocking Highway 144 near Knottsville. A wind gust measured at 65 mph was reported by a trained spotter in Utica.

Thunderstorm Wind, Trigg

When
October 31, 8:51 PM CST
Where
Trigg County, Cadiz
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.870, -87.820

Numerous trees were blown down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyThe tornado archive for Kentucky, 2013Warnings in Kentucky, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 477109, 478350, 488357, 477110, 477112, 477111, 477113, 477072, 477075, 478353, 477114, 478355, 478356, 478352, 478354, 478351.